Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Sharp pain in chest, stents in heart, GERD symptoms. Treatment ?

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2384 Questions
Hi Dr,

Once in a while I get a sharp poking pain around my left chest area. Its like someone is poking me with a pin. I am a heart patient, having 3 stents put in and having a heart attack in Aug last year. I also have GERD.

Do you think I should be overly concerned abou the sharp pain. It comes and goes and does not bother me too much.

Thank you Sir.


Posted Mon, 23 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Robert Galamaga 40 minutes later

Thanks for posting your query.

We have to take your symptoms in context. If you have chest pain at rest and it is associated with bloating and burping then it is more reassuring that GERD is the main cause. The same is true if you have symptoms after meals.

In addition - if you are able to press on your chest and duplicate the symptoms that way - it points toward a possible musculoskeletal origin such as costochondritis or musculoskeletal chest pain.

Now - your cardiac history is significant. Assuming, You take your medications as prescribed and see your physicians regularly we don't have to worry much. I do want to emphasize however, that if your symptoms are more apparent with exertion or if you have any associated sweating or shortness of breath when it occurs then I think you should have it worked up.

At a minimum, I recommend that you inform your cardiologist of the symptoms you are having. He will appreciate the update and may ask you to come in. This is your heart we are talking about here so there is no such thing as overreacting. They could possibly check an EKG or Do a quick stress test to rule out a cardiac cause of your symptoms.

I know you are dealing with something stressful here and I hope my answers have been helpful and informative. If you have any additional concerns I would be happy to address them.

Wishing you good health.


Dr. Galamaga.
Above answer was peer-reviewed by
Follow-up: Sharp pain in chest, stents in heart, GERD symptoms. Treatment ? 1 hour later
Hi Dr,

Thank you for your email response. Right now when I speak with you, I dont feel any of the poking pain at all.

It seems to come once a day and then vanishes.

I used to have this same kind of poking pain when I had a bad bout of GERD. Thus far I think my GERD is under control but I used to have very much gas in the past week. It is better now, and I am wondering whether GERD is actually the cause of the poking like sensation.

Thank you Dr. I do appreciate it.
Answered by Dr. Robert Galamaga 15 hours later
Hello and thanks for your followup.

I would lean toward your line of thinking as well with the GERD as a major culprit here. What you might try is taking an acid suppressing medication such as prilosec twice daily for 5 days and then once daily for 10 days. If you had a bit of esophagitis or gastritis this will likely lead to a good and durable resolution of your symptoms.

Stay in tune with your symptoms, however, and do let your physicians know if they recur or get any worse over time.

Thank you for sharing your health question with me. I hope you found my responses to be adequate and helpful. I am available should you have any additional concerns in the future.


Dr. Galamaga
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor